OK, I may have been a little premature in celebrating the fact that I got a new prescription for Ritalin. Yes, I felt pretty decent the first day though I felt nothing like I did when I was on it a couple years ago. “Maybe I have just built a tolerance and need a higher dose?” I thought. So after I wrote that post the other day I doubled the dose, 10 mg and then, a few hours later, I took a third dose of 10 mg. It just did not seem to be doing what it should have; what it did the last time I was on it. The next day (yesterday) I started at 10 mg in the morning and then 15 mg at noon. Despite all that I was still crazy tired like any other day and decided there was no point in taking a third dose.
So first I looked into the half-life of Ritalin (how long it stays in your blood before being undetectable) and wow, it is only 3.5 hours! For perspective, Zoloft (a common antidepressant) has a half-life of about 26 hours! So this has a treatment time more similar to Norco or Vicodin. This means you pop a pill (Ritalin) and 3.5 hours later it is out of your system so obviously it can no longer affect you. This is why it is typical to be prescribed “X mg” TWICE a day and some people are prescribed “X mg” 3 times a day (the last dose is not to be taken after 6 PM). Then I asked in the Lemtrada support group I am in on Facebook if people noticed that a medication they took for fatigue before Lemtrada (that obviously worked for them) stopped working after Lemtrada. I got a decent response and pretty much everyone said “yes”. One person suggested that most stimulants work on neurological fatigue but the crazy post-Lemtrada fatigue may be physical as our bodies are trying to replenish our white blood cell count. I have no idea if this is true but it sort of makes sense to me. If this actually is the case, then more than likely, medication will not help. So why did I feel so awake that first day? I was probably just excited by the thought of how much I would get done when I didn’t feel like crap and that lead to a psychosomatic burst of energy; it was all in my head (basically).
So I only took 5 mg this morning, I will take it as prescribed for a while and then stop to see if I feel any different throughout the day. If not then I will spare my liver the useless pill. So this is a bit of a downer… I was thinking about it last night, I feel worse now than I did before Lemtrada so part of me regrets having done it but then again what other option did I have? The other part of me is still hopeful that in time things will get better, seems to work that way for most but still, I prefer hard fact over hope. But time will tell, no point in thinking about what “I could have or should have” done because the fact of the matter is, I did it and it can’t be undone. This is my current situation so I have to figure out how to deal with it.